Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 5, NWS Cheyenne, WY

July 3, 2024Cheyenne County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jul 3, 2024, 1:47 PM MDT for Cheyenne County, Nebraska. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2024, 1:47 PM MDT (19:47 UTC)
Expired
Jul 3, 2024, 2:15 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 144 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:48 PM MDTTORNADO8 W Gurley, NEGurley Fire Chief reported ground circulation.
Jul 3, 1:58 PM MDTHAIL 1.254 W Gurley, NETrained Spotter reports 1 inch to 1.25 inch hail.
Jul 3, 2:01 PM MDTHAIL 1.55 W Gurley, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 12:41 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WFUS55 KCYS 031947
TORCYS
NEC033-032015-
/O.NEW.KCYS.TO.W.0005.240703T1947Z-240703T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
147 PM MDT Wed Jul 3 2024

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  Central Cheyenne County in the Panhandle of Nebraska...

* Until 215 PM MDT.

* At 146 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Gurley, or 13 miles northwest of
  Sidney, moving southeast at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sidney around 210 PM MDT.

Other locations impacted by this tornadic thunderstorm include
Cheyenne County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4129 10321 4135 10315 4129 10285 4111 10301
TIME...MOT...LOC 1946Z 306DEG 21KT 4129 10313 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Trudel
2 follow-up statements
236 
WWUS55 KCYS 032006
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
206 PM MDT Wed Jul 3 2024

NEC033-032015-
/O.CON.KCYS.TO.W.0005.000000T0000Z-240703T2015Z/
Cheyenne NE-
206 PM MDT Wed Jul 3 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR CENTRAL
CHEYENNE COUNTY...

At 205 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Brownson, or near Sidney, moving southeast at 25
mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Cheyenne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4124 10315 4134 10309 4129 10285 4117 10296
TIME...MOT...LOC 2005Z 306DEG 21KT 4122 10301 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Trudel
955 
WWUS55 KCYS 032015
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
215 PM MDT Wed Jul 3 2024

NEC033-032024-
/O.EXP.KCYS.TO.W.0005.000000T0000Z-240703T2015Z/
Cheyenne NE-
215 PM MDT Wed Jul 3 2024

...THE TORNADO WARNING FOR CENTRAL CHEYENNE COUNTY WILL EXPIRE AT 215
PM MDT...

The storm which prompted the warning has moved out of the area and 
is no longer showing radar indicated rotation. Therefore, the 
warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4124 10315 4134 10309 4129 10285 4117 10296
TIME...MOT...LOC 2014Z 306DEG 21KT 4119 10296 

$$

Trudel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 3, 11:16 AM MDT, 2 hours 31 minutes earlier. Its key messages:

  • Thunderstorms are expected this afternoon and tonight, especially across east central Wyoming and the western Nebraska Panhandle. Any developing storms will have the potential to become severe with all hazards possible.
  • A cool and generally pleasant Independence Day is expected in the wake of a strong cold front set to sweep across the area later tonight. A few light showers are possible, but no major impacts are expected. Daytime highs on Thursday will only be in the 70s for most areas.
Area forecast discussion, Jul 3, 11:16 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1116 AM MDT Wed Jul 3 2024

.KEY MESSAGES...

- Thunderstorms are expected this afternoon and tonight,
  especially across east central Wyoming and the western
  Nebraska Panhandle. Any developing storms will have the
  potential to become severe with all hazards possible.

- A cool and generally pleasant Independence Day is expected in
  the wake of a strong cold front set to sweep across the area
  later tonight. A few light showers are possible, but no major
  impacts are expected. Daytime highs on Thursday will only be
  in the 70s for most areas.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 409 AM MDT Wed Jul 3 2024

The primary focus over the next 12 to 24 hours is the threat for
strong to severe thunderstorms across portions of the CWA. Storm
coverage is fairly uncertain today with a robust EML expected to
spread across the majority of the CWA by early afternoon w/ 700-
mb WAA contributing to 700-mb temperatures near +14 deg C by 18z
over most of south central & southeast Wyoming. As such, it does
appear likely that capping will be an issue for most of the area
w/ the best chance for CI over our far northern & eastern zones,
on the edge of the thermal ridge/EML. High-res guidance suggests
initial development may occur along/southeast of a line from IBM
to AIA by early afternoon as SSE boundary layer flow allows dew-
points to soar into the lower to middle 60s east of the dryline,
supporting rapid destabilization w/ MLCAPEs of 1500 to 2000 J/kg
by 18z. It is possible that additional development will occur in
the early afternoon across Converse/Niobrara counties, but would
expect the better chance to occur during the evening w/ the cold
frontal passage. Strengthening flow aloft & veering profiles may
support effective shear of 35 to 45 knots, suggesting the threat
for supercells capable of all facets of severe weather including
very large/damaging hail, strong winds, and even a few tornadoes
for any surface based storms in western Nebraska. Could see some
elevated storms persist well into the night behind the main cold
front, with a low-end risk for marginally severe hail overnight.

As 700-mb temperatures plunge to between +2 and +6C by Wednesday
night in the wake of the cold front, the stage will be set for a
very cool Independence Day w/most areas only seeing highs in the
70s. Isolated to widely scattered instability-driven showers are
expected, but overall do not expect to see much of an impact for
most areas with this activity.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Issued at 409 AM MDT Wed Jul 3 2024

Minimal changes made to the long term forecast. Still expecting a
cold front over the weekend which will lead to a brief cool down,
before strong ridging over western CONUS warms temperatures up again.

Biggest change in the long term appears to be the timing of the cold
front. Both the GFS and ECMWF show two progressive shortwaves
traverse the CWA within a 36 hour period. The ECMWF shows the first
shortwave as the stronger of the two, bringing colder 700 mb air
into the region by Saturday morning. This is followed by quick
warming of 700 mb temperatures as the first shortwave is quickly
ejected eastward. The second shortwave moves in during the day
Sunday, but lingers a bit longer, leading to cooler temperatures
during the day. The GFS differs in that it keeps the first shortwave
far enough to the northeast for the CWA to see limited effects. This
leads to a warm day on Saturday. Second shortwave moves through
during the day on Sunday, again, leading to cooler daytime highs.
Still have fairly high confidence that temperatures on Saturday will
be on the warm side, with a 5 degree increase in daytime highs
compared to Friday. Sunday will likely feature below average, but
pleasant high temperatures. With 700 mb temperatures as cold as +4C,
highs may not make it out of the 70s for most locations. Aside from
temperatures, could see some light precipitation develop with both
of these shortwaves due to increased mid-level moisture and forcing.

With a strengthening ridge building over western CONUS, expect
warming temperatures and dry conditions through the beginning of the
work week. Increasing 700 mb temperatures and rising 500 mb heights
will likely lead to the return of 90 degree temperatures by the
middle of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1109 AM MDT Wed Jul 3 2024

VFR expected at terminals through late afternoon. VCTS will
transition to -TSRA/-SHRA for KSNY this afternoon, bringing the
chance of MVFR, and wind gusts up to 30-40 knots briefly. The
northern Panhandle terminals are anticipated to stay in VFR
until after 0Z when another round of -TSRA/+TSRA arrives for
KAIA and KCDR, which will bring fluctuating IFR/MVFR conditions
briefly. Wind gusts in the NE Panhandle will be gusty and
erratic near and around VCTS, so wind gusts up to 30-40 knots
are possible. SE WY terminals will see VFR the entire forecast
period, with wind gusts up to 30-40 knots this afternoon before
tapering off overnight. Please see individual TAFs for further
information.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...SF
AVIATION...BW
Hazardous weather outlook, Jul 3, 7:39 AM MDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
739 AM MDT Wed Jul 3 2024

WYZ103>107-109>118-041345-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
739 AM MDT Wed Jul 3 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will bring much cooler air later today.
Isolated to widely scattered thunderstorms are possible after
midnight tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-041345-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
739 AM MDT Wed Jul 3 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk for severe thunderstorms today and tonight.
The first round of thunderstorms will mainly impact areas along
and east of a line from Chadron and Kimball Nebraska early this
afternoon. All modes of severe weather are possible.

The second round of thunderstorms will develop across northern
Wyoming and move southeast across eastern Wyoming and the northern
Nebraska Panhandle after sunset. These thunderstorms may be strong
to severe and could continue into early Thursday
morning...bringing large hail and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 3, 12:50 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1250 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Hail             24 NE Bridgeport        41.91N 102.77W
07/03/2024  M1.00 Inch       Morrill            NE   Trained Spotter

&&
Special weather statement, Jul 3, 1:02 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
102 PM MDT Wed Jul 3 2024

NEZ020-021-054-055-031945-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
102 PM MDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES THROUGH 145 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Potter, or 21 miles northeast of Kimball, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dalton and Gurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4128 10349 4148 10347 4147 10287 4117 10301
TIME...MOT...LOC 1902Z 271DEG 19KT 4138 10330

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trudel
Local storm report, Jul 3, 1:13 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
113 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     Hail             8 SE Bridgeport         41.58N 102.99W
07/03/2024  M1.00 Inch       Morrill            NE   Trained Spotter

&&
Local storm report, Jul 3, 1:24 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
124 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     Hail             2 W Broadwater          41.60N 102.89W
07/03/2024  M1.25 Inch       Morrill            NE   Trained Spotter

&&
Special weather statement, Jul 3, 1:42 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
142 PM MDT Wed Jul 3 2024

NEZ021-032015-
Morrill NE-
142 PM MDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MORRILL COUNTY
THROUGH 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Northport, or 28 miles south of Alliance, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bridgeport and Northport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4165 10310 4180 10309 4185 10272 4166 10271
TIME...MOT...LOC 1942Z 266DEG 19KT 4170 10301

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel
Local storm report, Jul 3, 1:46 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
146 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     Tstm Wnd Gst     11 NE Potter            41.33N 103.16W
07/03/2024  M60 MPH          Cheyenne           NE   Trained Spotter

            Spotter reported nickel size hail.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:51 AM MDTSpecial Weather StatementCYSMorrill39 min
Jul 3, 12:04 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill41 min
Jul 3, 12:17 PM MDTSpecial Weather StatementCYSCheyenne43 min
Jul 3, 12:49 PM MDTSpecial Weather StatementCYSMorrill41 min
Jul 3, 12:51 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSMorrill24 min
Jul 3, 1:02 PM MDTSpecial Weather StatementCYSCheyenne43 min
Jul 3, 1:08 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill52 min
Jul 3, 1:28 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne, Morrill47 min
Jul 3, 1:42 PM MDTSpecial Weather StatementCYSMorrill33 min
Jul 3, 2:13 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne, Morrill47 min
Jul 3, 2:41 PM MDTSpecial Weather StatementCYSCheyenne34 min
Jul 3, 3:14 PM MDTSpecial Weather StatementCYSCheyenne31 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.